Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 194, NWS Sioux Falls, SD

August 8, 2007Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2007, 7:19 PM CDT for Beadle County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2007, 7:19 PM CDT (00:19 UTC)
Expired
Aug 8, 2007, 8:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:30 PM CDTHAIL 0.88Hitchcock, SDLOTS OF HAIL. ALSO HEAVY RAIN AND STANDING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 3:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2070 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 090019
SVRFSD
SDC005-090100-
/O.NEW.KFSD.SV.W.0194.070809T0019Z-070809T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HITCHCOCK...OR ABOUT 16 MILES SOUTH OF REDFIELD...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HITCHCOCK AT 725 PM CDT
  RURAL BEADLE COUNTY THROUGH 730 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4474 9857 4456 9859 4450 9806 4472 9803

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 090040
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT WED AUG 8 2007

SDC005-090100-
/O.CON.KFSD.SV.W.0194.000000T0000Z-070809T0100Z/
BEADLE SD-
740 PM CDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL BEADLE COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF HITCHCOCK...OR ABOUT 18 MILES NORTH OF
HURON...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BEADLE COUNTY THROUGH 750 PM CDT

AT 730 PM CDT...NICKEL SIZE HAIL WAS REPORTED NEAR HITCHCOCK.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4464 9858 4456 9859 4450 9806 4465 9803

$$
RSR
000 
WWUS53 KFSD 090100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED AUG 8 2007

SDC005-090107-
/O.EXP.KFSD.SV.W.0194.000000T0000Z-070809T0100Z/
BEADLE SD-
757 PM CDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEADLE COUNTY
EXPIRES AT 800 PM CDT...

THE STORM NO LONGER APPEARS SEVERE.

HOWEVER...STRONG STORMS MAY STILL CAUSE WIND GUSTS UP TO 50 MPH AND 
HAIL UP TO A HALF INCH IN DIAMETER IN NORTHERN BEADLE COUNTY.
ALSO VERY HEAVY RAIN MAY CAUSE PONDING OF WATER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4464 9858 4456 9859 4450 9806 4465 9803

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED AUG 8 2007

.DISCUSSION...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SHORTWAVE WILL CONTINUE TO
PUSH OFF TO THE EAST THIS EVENING. EXPECT LOW LYING STRATUS AND FOG
TO HANG IN EASTERN PORTIONS OF CWA...AND THEN GRADUALLY EXPAND BACK
TO THE WEST AS MOISTURE BECOMES TRAPPED BELOW THE DEVELOPING
INVERSION. HAVE KEPT LOWS WARMER IN THE EAST UNDER EXPECTED CLOUDS
AND FOG...AND COOLER IN THE WEST UNDER MAINLY CLEAR SKIES.

ON THU...LOW CLOUDS AND FOG WL LINGER THRU MID MORN MAINLY ALONG AND
E OF I29. WEAK SFC FLOW WL NOT BE FAVORABLE FOR GOOD MIXING ON THU
ESPEC ERN CWA SO WL GO A FEW DEG COOLER THAN GUID TEMPS. W SHUD MIX
OUT A BIT BETTER.

WEAK S/W WL MOVE SEWD ACRS CWA THU NIGHT AND CUD TRIGGER ISOLD TRW W
OF I29. WL KEEP SMALL POP THERE. BETTER CHC FOR TRW ON FRI AS CDFNT
AND ASSOCD S/W MOVES SE ACRS CWA LATE AFTN AND NITE. SHUD HEAT OUT
QUITE WELL AHEAD OF FNT WITH MOST PLACES IN THE 90S FOR HIGHS. WL
TIME TRW CLOSE TO FNT ON FRI. CUD BE A FEW SVR STORMS IN THE AFTN
AND EVE AS IT SHUD BECOME FAIRLY UNSTABLE BY MID TO LATE AFTN ACRS
WRN CWA. FNT WL STALL S OF CWA ON SAT AND SHUD SEE COOLER NELY FLOW
ACRS CWA ON SAT BUT STILL NR OR ABOVE NORM TEMPS. WL INTRODUCE 20%
POPS ACRS FAR SRN CWA SAT NITE INTO SUN AS WEAK S/W MOVES E ACRS
CNTRL PLAINS AND WITH FNT JUST S OF CWA...CUD SEE A FEW TRW. GFS
TRIES TO PAINT A PSBL MCS ACRS SRN CWA SAT NITE INTO SUN MORN...AND
NOT OUT OF REALM OF PSBLTY.

FNT WL LIFT BACK N OF CWA SUN NITE AND WL MENTION 20% POPS FOR ANY
RIDGE RIDERS THAT MAY DEVELOP WITH FNT LIFTING N. NOT MUCH IN THE
WAY OF GOOD S/WS BUT USUALLY MODELS DO NOT DEFINE THESE VERY WELL.
SO WITH LLJ DEVELOPNG AS FNT LIFTS N...AT LEAST A 20% IS WARRANTED.

MON THRU WED SHUD BE WARM AND HUMID AND FOR NOW WL LEAVE FCST DRY AS
RIDGE BUILD ALOFT AND RIDGE RIDERS GO N OF CWA.

&&

.AVIATION...

LOW LYING STRATUS AND FOG IS EXPECTED TO LINGER THIS EVENING ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA AND GRADUALLY SPREAD WEST
AFTER MIDNIGHT AS FAR AS THE JAMES RIVER VALLEY. VISIBILITIES ARE
GENERALLY EXPECTED TO BE 3 TO 5 MILES WITH LOCALIZED AREAS ON 1 SM.
VISIBILITY IS EXPECTED TO IMPROVE DURING THE MORNING HOURS ON
THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 8, 4:08 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT WED AUG 08 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
408 PM CDT WED AUG 08 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE
JAMES RIVER THROUGH EARLY EVENING. THESE STORMS COULD BECOME
SEVERE WITH GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY MORNING ACROSS
SOUTHEASTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF THE JAMES RIVER
THROUGH THE EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 8, 7:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 N KIMBALL            43.92N 98.96W
08/08/2007  E1.00 INCH       BRULE              SD   PUBLIC

            HAIL NEARLY WHITENED THE GROUND. HAIL DRIVEN BY ESTIMATED
            50 MPH WINDS CRACKED WINDOWS.

0649 PM     HAIL             15 WSW WESSINGTON SPRIN 44.00N 98.85W
08/08/2007  E1.00 INCH       JERAULD            SD   PUBLIC

            MOST HAILSTONES WERE PEA TO DIME SIZE WITH A FEW QUARTER
            SIZE STONES. HAIL WAS ACCOMPANIED BY ESTIMATED 40 TO 50
            MPH WINDS.

&&

WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.